# SDR SAJF201311102028

- Difficulty date: September 12, 2013
- Submitted: November 14, 2013
- Operation: Air carrier
- Aircraft: N18205
- Make and model: Boeing 747-400
- Aircraft serial: 28712
- Aircraft time: 72,608 hours, 13,092 cycles
- System (JASC): 2800 · Aircraft Fuel System
- Part: Float Valve
- Part number: 2910024101
- Part serial: 5683
- Condition: Obstructed
- Location: Fuel System
- Part time: 15,988 hours, 3,432 cycles
- Stage of operation: TX
- How discovered: O
- Nature of condition: P, K
- Precautionary procedure: D

## Discrepancy

AIRCRAFT GND TURN BACK DUE TO FUEL LEAK FROM RT WING SURGE TANK VENT PORT.  THE FLOATING VLV IN MAIN TANK FAILED TO CLOSE, RESULTING FUEL OVERFLOW TO SURGE TANK THROUGH VENTING SYS & SPILL OUT FROM SURGE TANK VENT PORT.  APPLIED MEL 28-15-02-02C TO DEACTIVATE RT CTR TANK SCAVENGE SYS & PERFORMED OPERATION TEST VERIFIED MAIN TANK 3 NO IRREGULARITY.  REMOVED FLOATING VLV IN MAIN TANK 3, FOUND A PIECE OF BROKEN O RING STUCK IN THE FLOATING VLV.  PERFORMED THE FLOATING VLV FUNCTIONAL TEST WERE SATISFIED AFTER REPLACEMENT.  SOURCE OF FOD O RING CANNOT BE IDENTIFIED, NOT FROM THE FLOAT VLV, COMMONLY USE IN THE MANY SYSTEM.  SCAVENGE SYS REVIEW FOUND THE FOD O RING MAY CAME FROM CTR TANK THROUGH SCAVENGE INLET SCREEN INTO SCAVENGE SYS & STUCK THE DISCHARGE FLOAT VLV AT OPEN POSITION & CAUSE EXTRA FUEL ENTRY INTO NR 3 TANK WHEN FUEL SYS PRESSURIZED.  UNTIL NR 3 TANK IS FULL THEN FUEL START TO OVERFLOW INTO SURGE TANK BY PASSING THROUGH VENTING SYS & FINALLY SPILL OUT FROM SURGE TANK VENT PORT.  MAINTENANCE HISTORY REVIEW FOUND 2 TLBS CREW REPORTED ON 2013/07/13 & 2013/09/12 THAT FUEL IMBALANCE CONDITION OCCURRED BETWEEN MAIN TANK 2 & 3 DURING THE FLIGHT WHEN CTR TANK FEEDING ALL ENGS.  CREW OPERATION FOUND SUBJECT A/C GND TAXING AROUND 90 MINUTE & CREW COMMAND ENG SHUT DOWN DUE TO ATC WEATHER CONTROL ISSUE & CONCERNING INSUFFICIENT TAXI FUEL.  THE UNWANTED FUEL TRANSFER RATE INCREASE FROM 19.35LB PER MIN TO 43.75LB PER MIN DUE TO NO FUEL CONSUME FROM NR 3 FUEL TANK AFTER NR 3 ENG COMMAND SHUT DOWN.
